my battle with the ASAs....
I started Asacol (12 pills/day) right after I was diagnosed with UC in mid February. The first couple of days it didnt seem to do anything but as I got to about day 7-8 I started getting pains in my neck and back and it was doing nothing for my UC. I talked to my doctor twice and they told me its a rather side effect-less drug and advised I continue to take it. I called the on call doctor on Saturday because the joint pain was worsening, I was experiencing flu like symptoms and I had also become increasingly nauseated. Again I was told this was not the Asacol. I continued to take it throughtout the weekend, taking my last dose on Sunday night. Monday morning I woke up at about 4 AM unable to move my shoulders, arms, and neck. In addition I was vomiting and my UC was raging. I went immediately to the ER where the doctors again told me it couldnt be the Asacol and they thought I had spinal menningitis. Spinal tap ruled this out. They finally advised I try NOT taking the asacol and I started getting better (but ultimately still ended up spending 5 days in the hospital). Upon discharge they prescribed me predisone and advised I try adding Colazal into my routine in a week. I took 2 doses of the Colazal before the same flu like symptoms started and my UC was worse. Discontinued its use immediately. My docs have now decided I am in fact allergic to a filler component in the 5 ASAs. I think this is more common than GI doctors want to believe and I have filed a report with the FDA so maybe it will get more publicity and people who are in fact allergic will be advised to stop taking it.
Hope this helps